Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 140, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2012, 10:27 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 10:27 PM CDT (03:27 UTC)
- Expired
- Jul 24, 2012, 10:52 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 8:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2782 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
863 WUUS53 KABR 250327 SVRABR SDC065-117-119-250415- /O.NEW.KABR.SV.W.0140.120725T0327Z-120725T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1027 PM CDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1115 PM CDT/1015 PM MDT/ * AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST SHORE REC AREA...OR 5 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVERLOOK REC AREA AND PIERRE AROUND 1035 PM CDT... GREY GOOSE AROUND 1040 PM CDT... CANNING AROUND 1100 PM CDT... BLUNT AROUND 1110 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4469 10014 4441 9990 4425 10054 4446 10068 TIME...MOT...LOC 0327Z 247DEG 28KT 4441 10045 WIND...HAIL 60MPH 1.00IN $$ PARKIN
1 follow-up statement
210 WWUS53 KABR 250352 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1052 PM CDT TUE JUL 24 2012 SDC065-117-119-250401- /O.CAN.KABR.SV.W.0140.000000T0000Z-120725T0415Z/ SULLY SD-HUGHES SD-STANLEY SD- 1052 PM CDT TUE JUL 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANLEY...NORTHWESTERN HUGHES AND SOUTH CENTRAL SULLY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT. LAT...LON 4469 10014 4441 9990 4425 10054 4446 10068 TIME...MOT...LOC 0351Z 247DEG 28KT 4448 10021 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:49 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 24, 9:49 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 949 PM CDT TUE JUL 24 2012 .UPDATE... SEVERE THUNDERSTORM WATCH 515 REMAINS IN EFFECT UNTIL 3 AM CDT...BUT HAS BEEN EXTENDED SOUTH IN COVERAGE TO JONES/LYMAN COUNTY. AREAL COVERAGE OF CONVECTION IS INCREASING THIS EVENING WEST AND NORTH OF THE SURFACE LOW SOUTH OF KPIR. THERE IS ALSO STRONG TO SEVERE CONVECTION MOVING/DEVELOPING THROUGH NORTH DAKOTA THIS EVENING AS WELL. CONVECTION IS EXPECTED TO CONTINUE DEVELOPING/MOVING NEWD ALONG AND NORTH-NORTHEAST OF THE SURFACE LOW INTO THE OVERNIGHT HOURS. UPDATES ARE OUT. SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA. WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS. FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES EAST. THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE ABLE TO FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW INDICATE HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH DAKOTA AND PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY OF THE CAP. DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE FOR SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA. LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION OF SUCH IN THE FORECAST FOR THAT AREA. THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR ADVECTS IN FROM THE NORTH. TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE REGION. .LONG TERM...FRIDAY THROUGH TUESDAY EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN LOW TEENS CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE CENTER OF THE MID LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN COMPARISON...SO MOISTURE RETURN WILL BE MORE PACIFIC IN NATURE VS WHEN TAPPING THE HIGHER HUMIDITY OF THE GULF OF CALIFORNIA...SO ANTICIPATE A GREATER PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL THUNDERSTORM COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT MODERATED...MORE LIKELY IN THE LOW TO MID 20S. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. THUNDERSTORMS ARE DEVELOPING ACROSS THE MISSOURI RIVER VALLEY THIS EVENING...AND WILL CONTINUE OVERNIGHT. CONTINUING TO MENTION THUNDER IN THE TAFS FOR THIS EVENING THROUGH THE OVERNIGHT. WINDS WILL BE OUT OF THE EAST...SHIFTING AROUND TO NORTH/NORTHWEST BEHIND A SLOW MOVING COLD FRONT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 4:56 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT TUE JUL 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT WITH A CONTINUED THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Special weather statement, Jul 24, 10:00 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT TUE JUL 24 2012 SDZ033-045-250345- JONES-STANLEY- 900 PM MDT TUE JUL 24 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES AND SOUTHERN STANLEY COUNTIES UNTIL 945 PM MDT/1045 PM CDT/... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VAN METRE...OR 19 MILES NORTH OF MURDO... MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WENDTE AND FORT PIERRE. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT WEDNESDAY MORNING/300 AM CDT WEDNESDAY MORNING/ FOR NORTH CENTRAL SOUTH DAKOTA. && CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 41 min |
| Jul 25, 1:33 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 42 min |
| Jul 25, 3:41 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jul 25, 4:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 40 min |
| Jul 25, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 14 min |
| Jul 25, 5:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 41 min |
| Jul 25, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 13 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.